Hawaii, 2018

High Surf in Hawaii, June 8 to 10, 2018

June 8 to 10, 2018 · NWS HFO · 15 events in 15 counties and zones

A swell from the southern hemisphere produced surf of 6 to 12 feet along the south-facing shores of all the islands. There were no reports of significant property damage or injuries.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HFO wrote it up.

A swell from the southern hemisphere produced surf of 6 to 12 feet along the south-facing shores of all the islands. There were no reports of significant property damage or injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before the first event at Jun 8, 10:18 AM HST, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 8, 10:18 AM HST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1018 AM HST Fri Jun 8 2018

.SYNOPSIS...
A surface high far north of the area will move east and strengthen.
A trough aloft will linger over the area through the weekend. A
ridge aloft will build over the area early next week.

&&

.DISCUSSION...
Satellite imagery this morning shows mostly sunny skies over the
smaller islands, with patchy broken low clouds over the windward
slopes. Radars show scattered heavy showers well offshore to the
northeast of Molokai, but there area only isolated showers over
the islands.

Surface analyses show a 1020 mb high about 800 miles north of the
islands. This high is producing moderate to fresh easterly trade
winds at the surface. Upper air analyses show a trough aloft over
the islands just off the surface. Because of this trough, winds
above the surface near the Big Island have shifted out of the
southeast. The southeast flow produced locally heavy rain over the
Big Island overnight, but the showers have now subsided. Locally
heavy showers could re-develop this afternoon.

The southeast flow also carried moisture up to the summits of
Mauna Kea and Mauna Loa last night, and below-freezing temperatures
produced some freezing fog. The humidity over the summits has now
decreased and the temperatures have climbed above freezing. The
southeast flow is likely to bring widespread VOG to the Big Island
today and could push some of the VOG over the smaller islands.

Trade winds will gradually strengthen over the next few days as
high pressure builds north of the area. Winds just off the surface
will shift out of the northeast as the trough aloft weakens and
moves off to the east. Windward showers will continue, but the
atmosphere will become more stable, so the chance of heavy showers
will decrease. East to northeast trade winds will return on
Sunday and will push volcanic emissions off to the southwest
again.

&&

.AVIATION...
High pressure is centered far north northeast of the area this
morning, along with a weak mid and low level trough over the
islands. This will result in moderate east to southeast low level
winds over the state through Saturday. The trough will exit west
of the state by Saturday night with winds shifting back to more
typical easterly trades.

No AIRMETs are now in effect. Clouds and showers moving in with
the east southeast flow may produce brief mountain obscurations
at times this afternoon and tonight.

The volcanic activity on the Big Island continues to produce MVFR
localized MVFR visibilities due to haze in the vicinity of
Kilauea summit. Hazy conditions will be possible over the rest of
the Big Island including PHTO and PHKO terminals.

&&

.MARINE...
High pressure far northeast of the area will strengthen tonight
and tomorrow, leading to Small Craft Advisory (SCA) winds through
the typically windier waters around the Big Island and Maui County
starting this evening. A slight decline is then expected for
early next week.

A High Surf Advisory has been issued for south facing shores on
all islands. Spectral density plots from the NDBC buoys south of
the islands (51002,51003,51004) continue to show large spikes
through the 17-21 sec period. The current observations at the
PacIOOS Barber's Point buoy (51212) continue to show 2.5-3 ft, 20
sec. This swell is expected to build through today and peak
tonight before gradually subsiding this weekend. Another reinforcing
south swell is then forecast to build Saturday night into Sunday,
then gradually subside into the beginning of the week. The
reinforcing swell will help keep surf near the advisory level this
weekend. Long range models then show another south swell for
Thursday/Friday.

Near average, choppy trade wind swell will maintain modest surf
along the east facing shores over the next several days. A tiny
northwest swell (2 ft, 10-12 sec) will produce a slight bump
across the north facing shores into Saturday. Long range models
show a similar swell for Tuesday/Wednesday.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory from 6 PM through Sunday evening for Maalaea
Bay, the Pailolo and Alenuihaha Channels and waters south of the
Big Island.

High Surf Advisory until noon HST Saturday for south facing shores
of all islands.

&&

DISCUSSION...Donaldson
AVIATION...Foster
MARINE...Eaton

In the hours before

Special weather statement, Jun 8, 10:56 AM HST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Honolulu HI
1056 AM HST Fri Jun 8 2018

HIZ025-090400-
Big Island North and East-
1056 AM HST Fri Jun 8 2018

...PERIODS OF VOLCANIC EMISSIONS LIKELY FROM KILAUEA VOLCANO LOWER
EAST RIFT ZONE...

Pele's hair and other lightweight volcanic glass particles from
a high fountaining fissure in Leilani Estates are being carried
downwind. These volcanic particles can cause skin and eye
irritation similar to volcanic ash, so avoid exposure. Pele's hair
can scratch glass and car finishes. Use plenty of water to rinse
Pele's hair off vehicles and avoid using windshield wipers.

&&

For more information on the status of Kilauea Volcano, please see
https://volcanoes.usgs.gov/volcanoes/kilauea/status.html.

For health and safety recommendations, please visit the Hawaii
Interagency Vog Information Dashboard at https://vog.ivhhn.org.

The USGS website for submitting ash reports can be found at
http://hawaiiash.science.

Donaldson

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 high surf. Local standard time, as filed.

High Surf, Niihau

When
June 8, 12:00 PM HST to June 10, 3:00 PM HST
Where
Niihau forecast zone
Reported by
Trained Spotter
Coordinates
22.011, -159.705 (the zone’s center; the record gives no point)

High Surf, Kauai Windward

When
June 8, 12:00 PM HST to June 10, 3:00 PM HST
Where
Kauai Windward forecast zone
Reported by
Trained Spotter

High Surf, Kauai Leeward

When
June 8, 12:00 PM HST to June 10, 3:00 PM HST
Where
Kauai Leeward forecast zone
Reported by
Trained Spotter
Coordinates
22.011, -159.705 (the zone’s center; the record gives no point)

High Surf, Oahu South Shore

When
June 8, 12:00 PM HST to June 10, 3:00 PM HST
Where
Oahu South Shore forecast zone
Reported by
Trained Spotter

High Surf, Molokai Windward

When
June 8, 12:00 PM HST to June 10, 3:00 PM HST
Where
Molokai Windward forecast zone
Reported by
Trained Spotter

High Surf, Molokai Leeward

When
June 8, 12:00 PM HST to June 10, 3:00 PM HST
Where
Molokai Leeward forecast zone
Reported by
Trained Spotter

High Surf, Lanai Makai

When
June 8, 12:00 PM HST to June 10, 3:00 PM HST
Where
Lanai Makai forecast zone
Reported by
Trained Spotter

High Surf, Kahoolawe

When
June 8, 12:00 PM HST to June 10, 3:00 PM HST
Where
Kahoolawe forecast zone
Reported by
Trained Spotter
Coordinates
21.027, -156.788 (the zone’s center; the record gives no point)

High Surf, Maui Leeward West

When
June 8, 12:00 PM HST to June 10, 3:00 PM HST
Where
Maui Leeward West forecast zone
Reported by
Trained Spotter
Coordinates
21.027, -156.788 (the zone’s center; the record gives no point)

High Surf, Windward Haleakala

When
June 8, 12:00 PM HST to June 10, 3:00 PM HST
Where
Windward Haleakala forecast zone
Reported by
Trained Spotter

High Surf, Leeward Haleakala

When
June 8, 12:00 PM HST to June 10, 3:00 PM HST
Where
Leeward Haleakala forecast zone
Reported by
Trained Spotter

High Surf, Kona

When
June 8, 12:00 PM HST to June 10, 3:00 PM HST
Where
Kona forecast zone
Reported by
Trained Spotter
Coordinates
19.602, -155.523 (the zone’s center; the record gives no point)

High Surf, South Big Island

When
June 8, 12:00 PM HST to June 10, 3:00 PM HST
Where
South Big Island forecast zone
Reported by
Trained Spotter

High Surf, Big Island North and East

When
June 8, 12:00 PM HST to June 10, 3:00 PM HST
Where
Big Island North and East forecast zone
Reported by
Trained Spotter

High Surf, Kohala

When
June 8, 12:00 PM HST to June 10, 3:00 PM HST
Where
Kohala forecast zone
Reported by
Trained Spotter
Coordinates
19.602, -155.523 (the zone’s center; the record gives no point)

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Hawaii in 2018Every state in 2018This day in weather historyWarnings in Hawaii, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755772, 755773, 755774, 755775, 755776, 755777, 755778, 755779, 755780, 755781, 755782, 755783, 755784, 755785, 755786.